Minnesota, 2016

Tornado and Hail in Minnesota, August 18, 2016

August 18, 2016 · NWS MPX · 10 events in 5 counties and zones

A complex of thunderstorms that developed from morning convection across west central Minnesota, moved southeast across southwest and into south central Minnesota during the afternoon. The storms intensified north of Springfield, Minnesota and races east-southeast across south central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
$55,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed from morning convection across west central Minnesota, moved southeast across southwest and into south central Minnesota during the afternoon. The storms intensified north of Springfield, Minnesota and races east-southeast across south central Minnesota. Several reports of measured high winds, trees blown down, and power outages from around Springfield, east to Lake Crystal, Mankato, Waseca, and north of Albert Lea. A brief tornado also occurred near Hollandale with damage to the northwest and south side of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 11:17 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 18, 11:17 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT THU AUG 18 2016

.UPDATE...
Issued at 1218 PM CDT Thu Aug 18 2016

Update to include 18Z Aviation Discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Aug 18 2016

Early morning radar/satellite imagery showed scattered convection
across mainly northern North Dakota, with some isolated activity
developing in eastern South Dakota. Convection across North Dakota
was being fed with a strong low level jet with 85h winds in excess
of 40 kts. Further to the south, the low level jet is weaker but
the 85/70h theta-e gradient is much more pronounced. In addition,
water vapor and regional radar did indicate a weak circulation in
central South Dakota which is likely aiding some of the convection
in eastern South Dakota.

Although the forecast is nearly straight forward with convection
likely developing/continuing in west-central/southwest Minnesota
this morning /before 9 am/ as both the increasing theta-e
advection and weak circulation moves eastward. However, usually by
mid/late morning the increasing cap will lead to an overall
decrease in the activity. How the North Dakota convection
interacts with the South Dakota activity this morning will
determine the overall coverage in southern Minnesota, especially
along the Minnesota/Iowa border. Further to the north across
central Minnesota, the interaction of the outflow boundaries from
thunderstorms and the strengthening surface boundary as low
pressure begins to intensify in South Dakota, should lead to
widespread showers/thunderstorms this morning.

As PWATs increase to 1.5 to 1.75", the threat of heavy rainfall and
flooding will increase. In addition to the heavy rainfall and
other severe weather parameters, based on the frontal boundary
location, and if supercell can form, tornadoes are a good
possibility along this boundary. See the latest SPC day 1 outlook
for more information. Although flooding is becoming a concern, the
exact location of where the thunderstorms begin to train/evolve
this afternoon/evening, is questionable. Therefore, a flash flood
watch will not be issued early this morning. Please see the latest
WPC information on the flood threat this morning as the system
evolves.

Models have most of the precipitation moving east of MPX forecast
area late tonight, which is questionable due to the frontal boundary
near the area and continued outflow boundary interaction and upper
level support. I would not be surprised to see several waves of
thunderstorms overnight across the area.

Several of the CAMS support the decreasing convection this morning
in southern Minnesota, with more development across western
Minnesota by the late afternoon. This is highly dependent on how the
morning convection evolves and the strengthening cap. Temperatures
reflect a warmer bias in southwest Minnesota due to strong mixing
and 85h temperatures in the low to mid 20s/C.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Aug 18 2016

Friday and Saturday...This period will commence with a low
pressure center nearly atop the Twin Cities metro, with a warm
front extending to the NE into N-central WI and a cold front
extending SW through N and W IA. Aloft, one relatively weak
shortwave axis will be helping slowly nudge the front along while
a stronger more stout trough axis will be swinging through eastern
MT and the western Dakotas, associated with a deep upper level low
spinning through central Canada. Deep moisture will be associated
with the front as PWATs increase to around 1.7-1.8 inches.
Southerly flow in advance of and along the front will aid in
bringing MLCAPE to around 3000 j/kg. The main question going into
Friday is if there will be enough energy lagging back with the
front to have severe weather potential because the chances for
precipitation itself are already high, in the likely to
categorical ranges, so it can be said with high certainty that
there will be precipitation ongoing at the start of this period.
Back to the severe potential, since the front will have made good
progress through the coverage area by daybreak, there will be
little time for insolation to make a significant impact while the
front still lingers in the coverage area. The best potential lies
in far southeastern portions of the coverage area where shear will
be greatest (bulk shear of 30-40kt) and instability highest. This
lines up with the Day 2 Outlook from SPC delineating far SE MN in
a Slight Risk. With the strong upper level trough trailing but
steadily moving east, showers and storms will last well into
Friday night and Saturday, tapering off Saturday night. As for
temperatures, the cold frontal passage and the deep trough aloft
will bring in a noticeable airmass change to the area. Highs will
drop to the 70-80 degree range on Saturday then fall further on
Sunday to 65-70 degrees. Humidity levels will also significantly
drop off, making for a cool but comfortable weekend with respect
to temperatures.

Sunday through Wednesday...Cool high pressure will slide across
the region for the start of the week, keeping the area dry.
However, as a more southerly flow resumes on the backside of the
high, temperatures will go on a gradual warming trend through the
first half of next week. Highs will climb back to around 80
degrees by midweek. The next weather-making system looks to come
Tuesday night into Wednesday in the form of a slow- moving frontal
system. Precipitation chances will increase but have capped pops
in the chance category at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Aug 18 2016

.AVIATION...

Several round of showers and thunderstorms will move across the
region over the next 24 hours. The main threat is for strong wind,
but will likely see impacts outside of that with reduced visibility
from heavy rain and low clouds. The storms should shift southeast by
morning, but forecast soundings show low level moisture and MVFR/IFR
clouds Friday morning.

KMSP...

There is a long duration of thunder in the Tafs, but that is because
the system responsible for the storms is very slow moving. The best
chance appears to be later this evening, so have a tempo wi reduced
visibility during the period.

/OUTLOOK FOR KMSP/

Sat...MVFR with TSRA/RA possible. Winds NNW 10-15 kts.
Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts.
Mon...VFR. Winds S 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JRB
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JRB
Hazardous weather outlook, Aug 18, 12:00 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT THU AUG 18 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS...
MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE
AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN
ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW
STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE
WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.

In the hours before

Special weather statement, Aug 18, 12:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
118 PM CDT THU AUG 18 2016

MNZ064-073-181915-
REDWOOD-YELLOW MEDICINE-
118 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YELLOW MEDICINE AND
WESTERN REDWOOD COUNTIES...

AT 117 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARSHALL...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WABASSO...ECHO...BELVIEW...VESTA...MILROY...LUCAN...
SEAFORTH AND DELHI.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 67 AND 70.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4467 9530 4466 9526 4444 9509 4430 9528
      4429 9560 4461 9561
TIME...MOT...LOC 1817Z 266DEG 30KT 4446 9567

The radar

The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Redwood

When
August 18, 1:05 PM CST
Where
Redwood County, 4.06 mi NW of Sanborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.260, -95.190

Thunderstorm Wind, Redwood

When
August 18, 1:25 PM CST to 1:27 PM CST
Where
Redwood County, 4.52 mi SSE of Clements to 4.74 mi SSE of Clements
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
44.322, -95.009

Several large trees were uprooted north of Springfield, Minnesota. Based on photos, some damage occurred to a farm with structural damage to siding, and garage. In addition, corn was stripped and beans were flattened.

Thunderstorm Wind, Brown

When
August 18, 1:30 PM CST
Where
Brown County, 0.85 mi SE of Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.240, -94.960

Two train box cars were blown off a track near Springfield.

Thunderstorm Wind, Brown

When
August 18, 2:05 PM CST
Where
Brown County, 4.83 mi SSE of Searles
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -94.380

A spotter with a wind sensor measured a 60 knot wind gust. There was also tree blown down in the area, with power outages and some nearby soybean fields flattened.

Thunderstorm Wind, Blue Earth

When
August 18, 2:20 PM CST
Where
Blue Earth County, 3.98 mi SSW of Butternut
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
44.080, -94.370

A MNDOT wind sensor measured a wind gust of 56 knots.

Thunderstorm Wind, Blue Earth

When
August 18, 2:22 PM CST
Where
Blue Earth County, 1.38 mi S of Lake Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -94.220

Large tree branches were blown down in Lake Crystal along some power outages.

Thunderstorm Wind, Blue Earth

When
August 18, 2:30 PM CST
Where
Blue Earth County, 2.03 mi SE of Mankato
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.150, -93.990

A large tree was blown down south of Mankato.

Thunderstorm Wind, Waseca

When
August 18, 3:14 PM CST
Where
Waseca County, Waseca Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.070, -93.550

A measured wind gust of 51 knots occurred at the Waseca airport.

Thunderstorm Wind, Freeborn

When
August 18, 3:30 PM CST to 3:32 PM CST
Where
Freeborn County, 0.47 mi SSE of Hollandale to 1.27 mi SE of Hollandale
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
43.763, -93.218

A local broadcast Meteorologist storm survey indicated downburst wind damage on the west and south side of a tornado that formed briefly near Highway 251 and Zuyder Zee Avenue North. The damage was concentrated on the southern part of town between 830th Avenue and Highway 28th.

Tornado, Freeborn

When
August 18, 3:31 PM CST to 3:32 PM CST
Where
Freeborn County, 0.71 mi SE of Hollandale to 0.79 mi SE of Hollandale
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
43.762, -93.211

A local broadcast Meteorologist took several photos of the aftermath of a tornadic storm near Hollandale. Based on damage to a corn field and trees on the northwest corner of Highway 251 and Zuyder Zee Avenue, an EF0 tornado touched down briefly. Winds were estimated between 65 and 75 mph with a width of 50 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643777, 643778, 643779, 643782, 643784, 643780, 643781, 643785, 655712, 655709.